Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 19, 2017Towns County, Georgia

NWS Atlanta, GA issued this special weather statement at May 19, 2017, 3:28 PM EDT for Towns County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 3:28 PM EDT (19:28 UTC)
Expired
May 19, 2017, 4:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Towns County, GA

The radar

The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-463 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS82 KFFC 191928
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT FRI MAY 19 2017
 
GAZ009-192000-
Towns GA-
328 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR TOWNS COUNTY UNTIL 400 PM EDT...

At 328 PM EDT...a strong thunderstorm was over Mountain Scene, or
near Hiawassee...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Hiawassee, Blue Mountain Shelter, Tate City, Macedonia, Plum Orchard
Gap Shelter, Titus and Mountain Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3488 8366 3482 8366 3479 8370 3480 8376
      3483 8380 3484 8379 3486 8381 3490 8380
      3491 8383 3490 8384 3491 8384 3499 8374
      3499 8355
TIME...MOT...LOC 1928Z 228DEG 16KT 3487 8372 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 19, 1:40 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 19, 1:40 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
140 PM EDT Fri May 19 2017

.PREV DISCUSSION... /issued 427 AM EDT Fri May 19 2017/

SHORT TERM /Today through Saturday/...
With residual energy in the from of CAPE values of 500 too 1000
J/KG over the northern tier...continue to see isolated showers
develop. Have kept 20 pops in for the initialized grids for these
areas. Otherwise...much like last night...a mid level cloud deck
has developed across much of North GA. But unlike last night...low
level moisture is much less for south and east portions and MVFR
is more limited and confined to the GA coast for now.

For the remainder of today...surface ridge axis will take hold
through MCN and CSG with much drier air in the vicinity of this
feature. Precipitable water over Central GA portions actually
drops to below 1 inch by this afternoon precluding the need for
any pops there. Once again, the focus will be across the northern
tier where deeper moisture will be present along with continued
subtle embedded waves to enhance activity. Although pops will
remain limited to around 30 percent...continued coldish temps
aloft will allow for isolated strong to severe storms once again.

Things begin to change quickly on Sat...especially for the
western tier. As surface ridge shifts offshore...southerly flow
will bring moisture rapidly back to southwest sections of the
forecast area. PW values to go above well above climo by late in
the day in tandem with CAPE values increasing to around 2500 J/KG.
Although upper ridge will continue its influence over most of the
area...enough of a breakdown over the western portion to warrant
mid range pops. This may need to be upped to likely with
subsequent forecast...especially into Sat evening.

Deese

LONG TERM /Saturday Night through Thursday/...
Primary concern is severe storm and heavy rain potential on
Sunday. Medium range models continue to show strong upper ridge
over southeast hanging on thru late Saturday as large trough
approaches and fringe of stronger SWly flow aloft enters the state
Sunday. Timing a little faster than this time yesterday and have
adjusted PoPs accordingly. As mentioned previously, severe
storm potential depends heavily on evolution of morning convection
which could be widespread over north GA. Medium range large scale
models showing SBCAPE > 2000 J/kg 18Z Sunday, though personally
suspicious of this. Vertical wind shear also on the low side with
0-1km shear around 10-20kts and 0-6km shear 20-30kts, though this
weaker shear and orientation could be favorable for heavy rain and
possible flooding Sunday night. Latest guidance indicates 1.5-2.5
inches likely ending 12Z Monday.

Next wave dropping south into the Southeast states now appears
stronger than previous runs with better agreement between models,
though GFS and GEM still keeps airmass drier Mon and early Tues
behind Sunday's system. ECMWF much stronger warm advection pattern
Tuesday with a band of heavy rain setting up. With strengthening
in models, will have to watch this closely for additional heavy
rain potential Tues. Wednesday should see convection move through
quickly as sharp trough translates east across the state. ECMWF
and GEM show a consolidated upper low further south on Thurs
morning with a refreshingly cool day likely Thurs. GFS has main
wave lifting NE into the mid-Atlantic with another wave dropping
southeast into the Midwest. Still cool but less clouds.

SNELSON

&&

.AVIATION...
18Z UPDATE...

VFR conditions are expected to predominate through 06Z. Will see
areas of MVFR or lower visibilities developing, but only minor
impacts expected at any of the TAF sites. MVFR ceilings are expected
to spread north and west across the area after 06Z, reaching the
KMCN and KCSG TAF sites by 09-11Z and the northern TAF sites by 11-
13Z. Conditions improve to VFR again between 14Z and 16Z. Isolated
to scattered convection is expected across far north Georgia through
02Z, with isolated convection possible as far south as the metro
Atlanta TAF sites through 00Z. Winds will remain light and somewhat
variable in direction through the period, but will favor southeast
to south.

//ATL CONFIDENCE...18Z UPDATE...

Medium on winds this afternoon and MVFR potential Sat morning.
High remaining elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  66  90  67 /  10  10   5  30
Atlanta         88  69  88  70 /  10  10  10  40
Blairsville     84  62  85  62 /  30  30  20  40
Cartersville    90  67  89  68 /  20  20  20  50
Columbus        91  70  89  71 /  10  10  40  40
Gainesville     87  67  88  67 /  20  20  10  30
Macon           91  67  89  69 /   5   5  20  20
Rome            89  67  89  67 /  30  20  20  50
Peachtree City  88  66  87  67 /  10  10  20  40
Vidalia         91  69  90  71 /   0   5  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....SNELSON
AVIATION...Deese
Hazardous weather outlook, May 19, 5:51 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
551 AM EDT Fri May 19 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
551 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...
Isolated thunderstorms will be possible today through this evening
over north Georgia. A few storms could become strong with strong
winds, brief period of very heavy rain and frequent lightning,
mainly between noon and 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Showers and thunderstorms will become widespread on Sunday and
some of those storms could become strong to severe, with damaging
winds, hail and very heavy rainfall. After fair conditions on
Monday, another storm system could bring additional thunderstorms
and heavy rain on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 19, 3:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT FRI MAY 19 2017

GAZ009-192000-
Towns GA-
328 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR TOWNS COUNTY UNTIL 400 PM EDT...

At 328 PM EDT...a strong thunderstorm was over Mountain Scene, or
near Hiawassee...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Hiawassee, Blue Mountain Shelter, Tate City, Macedonia, Plum Orchard
Gap Shelter, Titus and Mountain Scene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3488 8366 3482 8366 3479 8370 3480 8376
      3483 8380 3484 8379 3486 8381 3490 8380
      3491 8383 3490 8384 3491 8384 3499 8374
      3499 8355
TIME...MOT...LOC 1928Z 228DEG 16KT 3487 8372

HAIL...0.25IN
WIND...40MPH

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.